05-01-06 Diphenhydramine and Adenosine - A problem

Diphenhydramine and Adenosine-A problem?

The Tennessee Poison Center recently received two calls regarding use of adenosine for treatment of drug induced tachycardia. Both cases involved ingestion of antihistamines or sleep aids, many of which are antimuscarinic and are commonly associated with tachycardia. In both these cases, the tachycardia was narrow complex.

Adenosine blocks the conduction through the AV node and it is very useful for defining the underlying atrial rhythm or terminating a reentrant tachycardia. Drug induced tachycardia due to antimuscarinic effects of a drug is sinus node mediated and not a reentrant tachycardia. It is rarely associated with decreased cardiac output. It resolves as the drug is cleared from the body. Adenosine probably has minimal clinical benefit in the patient with an antimuscarinic induced sinus tachycardia.

While there are no obvious case reports of adenosine catising harm in the setting of drug induced tachycardia (probably because of its short half-life), there are some theoretical

concerns. Many drugs that are antimuscarinic also have sodium channel blocking effects. Examples include tricyclic antidepressants as a class, diphenhydramine, mesoridazine, and thioridazine. Some of these same drugs also cause blockade of potassium efflux which results in prolonged QT intervals. The sodium channel blocking effects may also affect conduction through the AV node. It is not clear if there could be any additive harmful effects of adenosine administration in the setting of sodium channel blocking effects. The tachycardia seen in patients with the antimuscarinic effects may be beneficial in the setting of patients who have ingested drugs with potassium blocking effects as the increased chronotropy may reduce the likelihood of torsades or ventricular dysrhythmias. Preterminal rhythms in this population of poisoned patients are frequently slow, wide complex rhythms despite the antimuscarinic effects of the drugs.

For the majority of patients, adenosine may be safely used; however in the poisoned patient, there is unlikely to be benefit and theoretically it could be harmful.

The above question was contributed by Saralyn Williams, MD, Medical Toxicologist at the TN Poison Center.

Tox Thought: If heart rate is rapid in a young person who is not experiencing end organ damage, don't get too aggressive with treatment. Remember that any drug you administer may interact with the drugs already ingested.

I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at Donna. Seger@vumc.org.

Donna Seger, MD

Medical Director

Tennessee Poison Center